CALCIUM DEPOSITS

My shoulder and top of my left arm has given me some problem now for over a year. I thought I had pulled a muscle so left it to get better itself. The last few months, its made me feel sick and when I exercise it seems to aggravate it so I went to see a physio who gave me exercises for a few months but it got worse. She then told me to book in to see the main physio because she was concerned when I told her I had APS.The physio told me he could not give me an injection as it may cause a problem with my blood so he sent me for a scan. The scan showed the tendon being severely inflamed and damaged with calcium deposits. I have been told that they will start heat physio , then if this does not work, I have to have a cortisol injection but have to get permission from St Thomas first and then if I am not allowed this I have to have an operation to take some of the bone off my shoulder to allow movement. Now I have just discovered that Calcium deposits are caused by oesteoporosis which I have not got but am on Calcium tablets from St Thomas to avoid this. Has anybody experienced calcium deposits and what was the outcome??? Am I falling to pieces ???

5 Replies

oldestnewest
  • Your story resonates with me -- excepting my osteophyte (calcium deposit) is at the top of my left thigh. This flair started 3 years ago. X Rays do show a spot where I have bone on bone arthritis, and these X Rays also show that the joint erosion has accelerated with this last flair.

    I have so far avoided surgery as I am told there is no assurance that my autoimmune body will accept a hip replacement. Whenever I ask an orthopedist about having just a "smoothing out" procedure I never get an answer -- just more urging to have the whole joint replaced.

    So I know many of my symptoms are caused by osteoarthritis. I know that. I accept that. But as the person who has been feeling and documenting all the data for the past 3 years I also know that this flair began at the same time blood tests showed very high serum calcium levels. Further testing could not ID the source of these levels. ON my own I backed off of the Osteobiflex I had been taking to half a full dose.

    I too consulted a phisio (over here we call them physical therapists -- or PTs,) and some of the exercises he recommended made things better. Some made them worse. And some days are good days and some bad. But whether this was going to be an "exercise helps" day or an "exercise makes it worse" day or "exercise does nothing one way or the other" day tends to be rather unpredictable. So, it makes me sound undisciplined when I say "I do the exercises when I feel like it." But I've gotten past internalizing the guilt. I appreciate the advice, but I know better then my PT what helps or not, and when.

    After 3 years of getting worse and worse and worse my internist finally put me on a 7 day medrdol steroid pack (oral.) I got extra INRs run that week and the week after but there was little change to the INR. The steroids kicked the inflammation and pain back to zero within 2 days. I then spent about 5 days with zero pain, and since them its ramping back up again, slowly. -- like i have gone back in time and I am now where I was about 3 years ago, just when this flair was starting.

    I am seeing my internist in the coming weeks. My current prognostic theory is that I will resort to the medrol pack again when the inflammation and pain become, again,unmanageable (hope that never happens though!)

    Is this APS related? Maybe. I have less inflammation and pain when my INR is over 3.

    But I too think there is some common denominator involving those high serum calcium levels.

    And internally, the pain feels like it is centered on the tendon which raises the quadracepts muscle. But orthopedists tell me this is pain referred from that bone on bone OA osteophyte (and they again lecture me about the necessity of having the replacement surgery.) And me? I'm the housewife English major from St Albans, West Virginia. If they say the pain is NOT directly related to a tendonitis issue -- well, I guess they're speaking with more authority then me. But it certainly feels like a tendonitis issue, and treating it as such does seem to result in more function.

    My current internist (the one who gave me the oral steroids) says we are going to playfully use our own diagnosis -- sacroillitis? spondaloarthropothy? OA? tendonitis? APLS mediated arthritis? Referred pain? Whatever it is , it will improve with steroids and over the counter NSAIDS, so we're going to call it "Inflamed Neighborhood Syndrome."

    Good luck.

  • Dear Julie-Anne, I'm really sorry to hear you are having troubles but am also very glad you raised this issue. I recently asked a bone expert whether taking calcium actually makes a difference to bone density loss associated with long term anti-coagulation. My lecturer was going to do some research and come back to me, which means it is not a straightforward answer. I definitely think this is an area that needs more consideration or perhaps better explanation. Goodluck and I hope things improve for you.

  • Mary-Lou, I am confused because I was told that Heparin can cause Oesteoporosis and that I had to take a calcium supplement/vit D everyday which I do. Over the last year I have had pain in my left shoulder which I got on with but then it got unbearable so I had it checked out and had a scan. Last week the hospital told me I have Calcium deposits and forms of Oesteoporosis and old age was mentioned. I am only 49. I thought taking this supplement would prevent this but I don't know whether they are effective or not - slightly confused ?????

  • Hi Julie-Anne I have APS and Sjogrens, I lived may years in London, I'm living now in Lebanon but go twice a year to the Lupus centre in London Bridge Hospital for check-up, I had calcification in both shoulders and had cortisone injections in both. After being treated for a year I saw an Orthopedist and after an MRI I had two operations on both with five months interval they shaved the bone and had to have hooks and screws as I left for two years, but now I have no pain and I'm using my hands normally, and I had physiotherapy 3 times a week for three months. I was on Plavix had to stop it ten days before each operation and a week after, another thing the result of the biopsy was I have Osteoarthritis, hope this might be of help to you

  • Hi dalalf, thanks for your reply - I am off to London this friday to St Thomas Lupus centre. I go every six months. The Orthopeadist at my local hospital will not inject me until he has the permission off St Thomas !!! I don't understand why-I also have to start heat ultrasound to reduce the inflammation. Apparently the tendon is inflamed 8mm which is quite thick no wonder its painful. So I shall see what they say on Friday. By the way is there no APS consultant in Lebanon for you ? Its so far away to come to get checked !!!

    Take care and thanks once again

You may also like...